Posted November 2, 2018
1. Prescription opioids/narcotics – Some medications contain opioids or narcotics to help people deal with pain and healing following surgery. Or, in some cases opioids help people with serious medical conditions, such as cancer, deal with long-term pain.
- People who take opioids may develop pinpoint pupils.
- Prescription medications that contain opioids are oxycodone, morphine, hydrocodone, codeine and methadone.
- Opioids are highly addictive. Overdose symptoms may include a pale or clammy face, blue or purple fingernails, shallow breathing or a slow heartbeat.
2. Heroin – This highly addictive recreational drug is a potent painkiller.
- Heroin causes the body to slow down, so people feel relaxed and sleepy.
- Users also can develop pinpoint pupils.
3. Eye inflammation – Young and middle-aged people can develop anterior uveitis, an inflammation in the middle layer of the eye, including the iris. It’s usually treated with prescription eye drops to reduce inflammation and open up the pupil.
- People with anterior uveitis may be healthy overall.
- Common causes of eye inflammation are infectious diseases, lung diseases, gastrointestinal diseases, skin diseases and rheumatic diseases.
- Symptoms can include pinpoint pupils, eye pain, blurred vision, sensitivity to light and eye redness.
4. Head injuries – Some people who experience a head injury may develop tiny pupils, a possible indication of serious internal problems.
- An injury to the head should be taken seriously as side effects may not be immediately apparent.
- Head injuries can cause severe or even life-threatening medical problems. Concussion symptoms include having one pupil larger or smaller than the other.
5. Toxic chemicals –Every year, about 3 million people are poisoned by toxic chemicals, such as pesticides and household cleaners.
- When exposed to toxic chemicals, seek medical treatment quickly.
- Symptoms of medical poisoning: pinpoint pupils, excessive saliva, coughing, vomiting, breathing difficulties, sweating, muscle weakness, rapid pulse and sleepiness.
6. Hypertension medications – Some high blood pressure medications, such as tetrahydrozoline, can cause small pupils.
7. Horner syndrome – A rare condition caused by a tumor, stroke or damaged brainstem, Horner syndrome can affect the nervous system and be a sign of life-threatening complications in the neck or upper body.
- Symptoms may include a pinpoint pupil or drooping eyelid in just one eye, or an inability to sweat on one side of the face.
Medical News Today